Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Albuquerque, NM

August 8, 2005Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2005, 3:17 PM MDT for Curry County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 3:17 PM MDT (21:17 UTC)
Expired
Aug 8, 2005, 4:15 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 47 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 082117
SVRABQ
NMC009-082215-
/O.NEW.KABQ.SV.W.0191.050808T2117Z-050808T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTH OF TEXICO...OR ABOUT 18 MILES WEST OF FRIONA...AND
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVIS...8 MILES EAST OF RANCHVALE AND 9 MILES NORTHWEST OF TEXICO
  AROUND 415 PM MDT...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3431 10305 3477 10304 3442 10341 3431 10331

$$

16
2 follow-up statements
000 
WWUS55 KABQ 082144
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT MON AUG 8 2005

NMC009-082215-
/O.CON.KABQ.SV.W.0191.000000T0000Z-050808T2215Z/
CURRY-
344 PM MDT MON AUG 8 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CURRY COUNTY UNTIL 415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PLEASANT HILL...OR ABOUT 13 MILES NORTHEAST OF CLOVIS...
MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HILL AROUND 400 PM MDT...
  7 MILES NORTHEAST OF CLOVIS AROUND 415 PM MDT...

LAT...LON 3431 10305 3466 10306 3442 10341 3431 10331

$$

16
000 
WWUS55 KABQ 082213
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT MON AUG 8 2005

NMC009-082223-
/O.EXP.KABQ.SV.W.0191.000000T0000Z-050808T2215Z/
CURRY-
413 PM MDT MON AUG 8 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHEASTERN CURRY
COUNTY AT 415 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3431 10305 3466 10306 3442 10341 3431 10331

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:51 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 8, 1:51 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT MON AUG 8 2005

.DISCUSSION...
THIS DISCUSSION WAS PREPARED BY WFO EL PASO FOR ALBUQUERQUE.

NEAR TERM...WITH HIGH PRESSURE ALOFT...A MOIST AND UNSTABLE AIR
MASS PERSISTS OVER THE WESTERN HALF OF THE STATE THIS AFTERNOON
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO
DEVELOP THIS EVENING. WHILE RAINFALL ACCUMULATIONS WILL BE
SPOTTY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR STORMS WITH
RUNNOFF FLOWING IN NORMALLY DRY DRAINAGES AND ARROYOS. OVER THE
EASTERN HALF OF THE STATE AND DRIER MORE STABLE AIR MASS EXISTS
THAT WILL RESULT MORE ISOLATED THUNDERSTORMS.

THE PATTERN WILL REMAIN LARGELY THE SAME FOR TOMORROW AND TOMORROW
NIGHT. A WEAK UPPER LEVEL TROUGH WILL MOVE OVER THE NORTHERN
PORTIONS OF THE STATE THAT MAY ENHANCE CONVECTION AND THUNDERSTORM
DEVELOPMENT TOMORROW AFTERNOON AND EVENING. HAVE RAISED THE
PROBABILITY OF PRECIPITATION FROM ISOALTED TO SCATTERED IN THE
NORTHERN ZONES.

FOR WEDNESDAY AND THURSDAY...WHILE THE BULK OF THE MOISTURE WILL
BE WEST OF THE STATE...RESIDUAL MOISTURE AND INSTABILITY ALONG
THE WESTERN AND NORTHERN PORTIONS WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORMS WITH THE DRIER REGION BEING THE SOUTHEAST
PART OF THE STATE.

LONG TERM...THE UPPER HIGH WILL SHIFT TO THE EAST AND A TROUGH
WILL BE ON THE WEST COAST SETTING UP A FLOW PATTERN THAT MODELS
INDICATE WILL CAUSE THE MOISTURE PLUME WILL SHIFT TOWARD THE
STATE BY THE WEEKEND. AN INCREASE IN RAIN CHANCES IS POSSIBLE
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  89  65  86 /  30  30  30  30
GALLUP..........................  57  86  57  82 /  40  40  40  30
GRANTS..........................  56  86  57  82 /  40  40  40  20
GLENWOOD........................  60  90  61  89 /  40  40  40  30
CHAMA...........................  45  80  47  78 /  20  30  30  30
LOS ALAMOS......................  53  87  56  81 /  20  30  30  30
RED RIVER.......................  39  75  42  73 /  20  30  30  30
TAOS............................  50  86  52  82 /  20  30  30  20
SANTA FE........................  55  87  57  83 /  30  30  30  20
SANTA FE AIRPORT................  58  89  59  86 /  30  30  30  20
ESPANOLA........................  55  91  57  88 /  20  30  30  20
ALBUQUERQUE HEIGHTS.............  67  91  68  88 /  30  40  40  20
ALBUQUERQUE VALLEY..............  63  92  65  88 /  30  40  40  20
ALBUQUERQUE FOOTHILLS...........  63  90  63  87 /  30  40  40  20
ALBUQUERQUE WEST MESA...........  64  92  66  90 /  30  40  40  20
SOCORRO.........................  63  91  63  89 /  30  40  40  20
SANDIA PARK/CEDAR CREST.........  56  84  56  78 /  30  40  40  20
MORIARTY/ESTANCIA...............  53  87  54  84 /  30  30  30  20
CARRIZOZO.......................  59  89  61  88 /  40  30  30  20
RUIDOSO.........................  53  83  55  79 /  40  30  30  20
RATON...........................  51  88  54  85 /  10  20  20  10
LAS VEGAS.......................  53  85  55  82 /  20  20  20  10
ROY.............................  59  87  60  85 /   0  20  20  10
CLAYTON.........................  61  91  63  90 /   0  10  10  10
SANTA ROSA......................  60  92  61  90 /  20  10  10  10
TUCUMCARI.......................  66  95  67  95 /  10  10  10  10
FORT SUMNER.....................  64  93  66  90 /  20  10  10  10
CLOVIS..........................  65  92  65  91 /  20   0   0  10
PORTALES........................  64  93  65  92 /  20   0   0  10
ROSWELL.........................  68  96  69  94 /  30  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01
Hazardous weather outlook, Aug 8, 6:00 AM MDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 8 2005

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.  HOWEVER...
THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

19

In the hours before

Special weather statement, Aug 8, 3:02 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT MON AUG 8 2005

NMZ021-082145-
CURRY COUNTY-

...STRONG THUNDERSTORM MOVING INTO EASTERN CURRY COUNTY...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF MELROSE. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY BUT DRIFTING SLOWLY
SOUTHWEST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL AND TEXICO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:37 PM MDTSevere Thunderstorm WarningABQCurry48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.